The taxonomy and phylogeny of the perennial North American Apiaceae subfamily Apioideae endemic to western North America (north of Mexico) have posed great challenges to systematists. Available classifications based on morphological characters are in general inconsistent and unsatisfactory, and cladistic analyses based on these data are limited to only a few taxa and a small number of characters. In this study, we scored 54 morphological characters from 123 taxa of North American Apioideae (representing 111 species in 21 genera) to construct an estimate of phylogenetic relationships and to compare the results obtained with those inferred for the group through previous studies using molecular data. The morphological and combined (morphological and molecular) datasets were analyzed using maximum parsimony (with equal, proportional, and successive approximations weighting strategies and Goloboff fit criterion applied to the morphological characters) and Bayesian approaches. Phylogenetic trees derived from morphological characters are largely congruent with those derived from molecular data, upon the collapse of weakly supported branches. The least number of most parsimonious trees is derived from the combined analysis when morphological characters are given proportional weights, and these trees are fully congruent with those derived from molecular data alone. The results revealed that many morphological characters used previously to delimit genera are highly homoplastic, such as the presence of a carpophore, stylopodium, pseudoscape, and dorsal wings, the number of vittae, and the orientation of fruit compression. The results also supported the monophyly of the group, in accordance with previous molecular studies. Three major clades and several well-supported subclades are tentatively circumscribed, thus facilitating future phylogenetic and revisionary studies.
How to translate text using browser tools
1 April 2010
Phylogenetic analyses of morphological and molecular data reveal major clades within the perennial, endemic western North American Apiaceae subfamily Apioideae
Feng-Jie Sun,
Stephen R. Downie
ACCESS THE FULL ARTICLE
The Journal of the Torrey Botanical Society
Vol. 137 • No. 2
April 2010
Vol. 137 • No. 2
April 2010